Ticarcillin is an extended-spectrum carboxypenicillin antibiotic and is used to treat moderate-to-severe infections due to susceptible organisms. Ticarcillin has been linked with idiosyncratic liver injury, but only rarely and as isolated case reports.
Ticarcillin (tye" kar sil' in) is a fourth generation, extended-spectrum penicillin antibiotic which is used for moderate-to-severe infections caused by susceptible gram positive and gram negative agents. The extended spectrum of ticarcillin makes it an appropriate agent in therapy of Pseudomonas aeruginosa. Ticarcillin also has extended activity against some Enterobacter and Proteus species. Ticarcillin has activity against most of the agents that are sensitive to natural penicillins, but is often less active. Ticarcillin is resistant to inactivation by many, but not all beta-lactamases. Ticarcillin is available in parenteral forms generically and under the name Ticar and is usually given in doses of 200 to 300 mg/kg per day in divided doses intravenously every 4 to 6 hours. Currently it is almost always given in combination with clavunalic acid to increase efficacy against beta-lactamase producing penicillin-resistant bacteria. Common side effects include nausea, diarrhea, dizziness, headache, rash and hypersensitivity reactions.
Intravenous ticarcillin therapy can be associated with mild and transient serum aminotransferase elevations that are generally self-limited and only slightly more common with ticarcillin than with comparative antibiotics. Much more commonly reported were instances of anicteric hepatic injury from carbenicillin, a similar carboxypenicillin with extend coverage against Pseudomonas. Persons receiving high doses of intravenous carbenicillin not uncommonly (15% to 30%) developed serum aminotransferase elevations without jaundice, which promptly fell to normal with discontinuation or switching to another antibiotic. Recurrence is common with retreatment using carbenicillin, but not with ticarcillin. A similar phenomenon occurs with intravenous oxacillin. Rare instances of idiosyncratic, clinically apparent cholestatic liver injury have been reported in persons receiving ticarcillin in combination with clavulanate, some of which resemble the rare idiosyncratic reactions that can occur with many penicillins, some of which resemble the cholestatic liver injury that occurs after amoxicillin/clavulanate.
Mechanism of Injury
The cause of the idiosyncratic liver injury associated with ticarcillin use is probably hypersensitivity or allergy. No cases of rechallenge or reexposure have been reported.
Outcome and Management
There have been too few cases of ticarcillin related liver injury to assess the prognosis and outcome. Patients with ticarcillin induced hepatitis should avoid reexposure to other penicillins and should take cephalosporins with caution.
References to the safety and potential hepatotoxicity of ticarcillin are provided in the drug record on Ticarcillin-Clavulanate.
|DRUG||CAS REGISTRY NO||MOLECULAR FORMULA||STRUCTURE|